Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 29, 2008, 3:12 PM MDT for Box Butte County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 3:12 PM MDT (21:12 UTC)
- Expired
- May 29, 2008, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Box Butte County, NE
The radar
The North Platte radar (KLNX), 193 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| May 29, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 292113 SVRCYS NEC013-292145- /O.NEW.KCYS.SV.W.0037.080529T2112Z-080529T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 312 PM MDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 345 PM MDT * AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR BEREA...OR 7 MILES NORTHWEST OF ALLIANCE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE BUTTE BY 320 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR CENTRAL NEBRASKA. LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306 TIME...MOT...LOC 2112Z 252DEG 26KT 4220 10291 $$ JR
2 follow-up statements
000 WWUS55 KCYS 292128 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT THU MAY 29 2008 NEC013-292145- /O.CON.KCYS.SV.W.0037.000000T0000Z-080529T2145Z/ BOX BUTTE NE- 329 PM MDT THU MAY 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EASTERN BOX BUTTE COUNTY... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILD HORSE BUTTE...OR 11 MILES NORTHEAST OF ALLIANCE... MOVING EAST AT 30 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306 TIME...MOT...LOC 2129Z 252DEG 26KT 4224 10275 $$ JR
000 WWUS55 KCYS 292142 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 342 PM MDT THU MAY 29 2008 NEC013-292152- /O.EXP.KCYS.SV.W.0037.000000T0000Z-080529T2145Z/ BOX BUTTE NE- 342 PM MDT THU MAY 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY WILL EXPIRE AT 345 PM MDT... THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR CENTRAL NEBRASKA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4244 10278 4213 10276 4209 10299 4226 10306 TIME...MOT...LOC 2142Z 252DEG 26KT 4227 10263 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:11 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 29, 1:11 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 111 PM MDT THU MAY 29 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY... SEVERE WEATHER WILL REMAIN POSSIBLE INTO THIS EVENING OVER THE EASTERN PORTION OF THE FORECAST AREA AS SHORTWAVES MOVING IN SOUTHWESTERLY FLOW ALOFT TRIGGER CONVECTION. VERTICAL LIFT IS ALSO BEING PROVIDED BY CYCLOGENESIS OVER EASTERN CO. FLOW ALOFT WILL VEER TO WESTERLY TONIGHT AND CONTINUE FROM THE WEST FRI. UPPER FLOW WILL BECOME INCREASINGLY ANTICYCLONIC FRI NIGHT INTO SATURDAY AS AN UPPER RIDGE AMPLIFIES OVER THE REGION. RAINFALL SHOULD DIMINISH BY MIDNIGHT TONIGHT AS THE AIRMASS STABILIZES AND MOISTURE BEGINS TO DECREASE. TEMPERATURES FRI WILL BE ABOVE NORMAL WITH SURFACE BASED DOWNSLOPE FLOW. A FEW LATE DAY STORMS WILL BE POSSIBLE FRI AFTERNOON AND EVENING...PRIMARILY OVER THE NORTHERN PORTION OF THE FORECAST AREA WHICH WILL BE IN CLOSER PROXIMITY TO THE BETTER MOISTURE TO OUR NORTH. SAT WILL BE DRY AND A FEW DEGREES WARMER AS HEIGHTS AND THICKNESSES INCREASE OVER THE REGION. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... MODELS SEEM TO BE COMING CLOSER TOGETHER THROUGH THE MID PART OF NEXT WEEK ON THEIR SYNOPTIC PATTERN. THE SHORTWAVE TROUGH CURRENTLY JUST OFF THE WEST COAST MOVES EAST AND FILLS AND AS OF THIS TIME WILL MOVE EAST OF THE CWA ON TUESDAY. THE ASSOCIATED COLD FRONT MOVES ACROSS THE CWA LATE MORNING THROUGH EARLY EVENING TUESDAY. PRIOR TO THE SHORTWAVE TROUGH PASSAGE...A RIDGE OF HIGH PRESSURE ALOFT WILL BE OVER THE CWA SATURDAY NIGHT AND SUNDAY. LOW LEVEL MOISTURE INCREASES OVER THE EAST PART OF THE CWA BY SUNDAY...AHEAD OF THE SURFACE LOW PRESSURE TROUGH. MODELS CONTINUE TO INDICATE A MOIST AND UNSTABLE AIRMASS OVER THE EAST PART OF THE CWA SUNDAY AFTERNOON AND EVENING WITH CAPE VALUES BETWEEN 1000 AND 1500 J/KG. FOR NOW HAVE BUMPED UP POPS FOR EASTERN AREAS DURING THAT TIME AND KEPT HHR MENTION OF POSSIBLE SEVERE STORMS. THE EAST PART OF THE CWA WILL CONTINUE TO BE MOIST AND UNSTABLE THROUGH TUESDAY AND HAVE KEPT HIGHER POPS OVER THAT AREA. BY THE END OF THIS FORECAST PERIOD...A BROAD TROUGH ALOFT WILL BE OVER THE CENTRAL PART OF THE NATION. THAT WILL KEEP THE CWA COOLER WITH SHOWERS AND LATE DAY STORMS POSSIBLE AS WELL AS WINDY CONDITIONS IN THE WESY PART OF THE CWA. AHEAD OF THE COLD FRONT ON TUESDAY...THE TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORRRMAL. FOLLOWED THE 00Z ECMWF MORE CLOSELY WITH THE 12Z GFS AND OTHER MODELS BECOMING CLOSER TO THAT MODEL. && .AVIATION...VFR CONDITIONS WILL DOMINATE TONIGHT AND FRI EXCEPT FOR LOCALIZED MVFR IN THE VICINITY OF WIDELY SCATTERED THUNDERSTORMS EXPECTED THIS EVENING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && JR/WEILAND
Hazardous weather outlook, May 29, 12:58 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1258 PM MDT THU MAY 29 2008 NEZ020-054-WYZ059>070-301130- BANNER-KIMBALL-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1258 PM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.. BUT THE STRONGER STORMS COULD PRODUCE HALF INCH HAIL IN ADDITION TO WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SUNDAY...WITH THE BEST CHANCES EXPECTED NEAR THE NEBRASKA STATE LINE AND ACROSS THE NEBRASKA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019-021-055-301130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE- 1258 PM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE LARGE HAIL...STRONG WIND GUSTS TO 70 MPH...HEAVY RAIN AND EVEN TORNADOES. ALL OF THE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AT 30 MPH. A TORNADO WATCH IS IN EFFECT FOR THE AFTERNOON AND EARLY EVENING FOR THE PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SUNDAY...WITH THE BEST CHANCES EXPECTED NEAR THE NEBRASKA STATE LINE AND ACROSS THE NEBRASKA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY BETWEEN 2 PM AND 8 PM THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, May 29, 12:52 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1252 PM MDT THU MAY 29 2008 WYZ059>062-064-292100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- NORTH LARAMIE RANGE- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS... HANNA...MEDICINE BOW...GARRETT 1252 PM MDT THU MAY 29 2008 STRONG THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON THROUGH MUCH OF SOUTHEAST WYOMING. THE GREATEST CONCENTRATION OF THESE STORMS WILL BE THROUGH NORTHERN CARBON COUNTY THROUGH CONVERSE AND NIOBRARA COUNTIES. EXPECT HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. IT IS NOT OUT OF THE QUESTION FOR A COUPLE OF THESE STORMS TO BECOME SEVERE...WITH NICKLE HAIL AND WIND GUSTS TO 60 MPH. REMAIN ALERT FOR ANY WARNINGS IF SEVERE THUNDERSTORMS DO DEVELOP. SOWKO
Special weather statement, May 29, 2:47 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT THU MAY 29 2008 WYZ059>062-064-067-068-292300- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- NORTH LARAMIE RANGE-PLATTE-GOSHEN- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS... HANNA...MEDICINE BOW...GARRETT...WHEATLAND...GUERNSEY... TORRINGTON 247 PM MDT THU MAY 29 2008 STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AT 20 MPH THIS AFTERNOON THROUGH MUCH OF SOUTHEAST WYOMING. THE GREATEST CONCENTRATION OF THESE STORMS WILL BE THROUGH NORTHERN CARBON COUNTY THROUGH CONVERSE AND NIOBRARA COUNTIES...AS WELL AS NORTHERN PLATTE AND GOSHEN COUNTIES. EXPECT 1/2 INCH HAIL AND WIND GUSTS TO 50 MPH. IT IS NOT OUT OF THE QUESTION FOR A COUPLE OF THESE STORMS TO BECOME SEVERE...WITH NICKLE HAIL AND WIND GUSTS TO 60 MPH. REMAIN ALERT FOR ANY WARNINGS IF SEVERE THUNDERSTORMS DO DEVELOP. NEZ001>003-019-021-292300- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE... SCOTTSBLUFF...GERING...BRIDGEPORT...BAYARD 247 PM MDT THU MAY 29 2008 ...TORNADO WATCH IN EFFECT UNTIL 8 PM... STRONG THUNDERSTORMS WILL AFFECT THE WESTERN NEBRASKA PANHANDLE THROUGH THE AFTERNOON. NORTHERN SECTIONS OF THE PANHANDLE WILL SEE THE GREATEST CONCENTRATION OF THESE STORMS. SOME OF THESE STORMS WILL HAVE STRONG ROTATION CAPABLE OF PRODUCING TORNADOES. OTHERWISE...EXPECT MOST OF THESE STORMS TO PRODUCE 1/2 INCH HAIL AND WIND GUSTS TO 50 MPH. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE NICKLE HAIL AND WIND GUSTS TO 60 MPH. SOWKO
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.